Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 9, 2024, 4:58 AM MST for Eddy County, New Mexico; Culberson County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2024, 4:58 AM MST (11:58 UTC)
- Expired
- Dec 9, 2024, 5:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 12.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3441 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228 WWUS74 KMAF 091158 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 458 AM MST Mon Dec 9 2024 NMZ027-TXZ270-271-092000- /O.NEW.KMAF.HW.W.0030.241209T1158Z-241210T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 458 AM MST Mon Dec 9 2024 /558 AM CST Mon Dec 9 2024/ ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 35 to 50 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ Rick Hluchan
3 follow-up statements
457 WWUS74 KMAF 091205 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 505 AM MST Mon Dec 9 2024 NMZ027-TXZ270-271-092015- /O.CON.KMAF.HW.W.0030.000000T0000Z-241210T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 505 AM MST Mon Dec 9 2024 /605 AM CST Mon Dec 9 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 35 to 50 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ TXZ273-277-278-092015- /O.NEW.KMAF.WI.Y.0023.241209T1205Z-241210T0000Z/ Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Alpine and Fort Davis 605 AM CST Mon Dec 9 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose objects that could be damaged or blown away by strong winds. && $$ Rick Hluchan
133 WWUS74 KMAF 091843 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1143 AM MST Mon Dec 9 2024 NMZ027-TXZ270-271-100000- /O.CON.KMAF.HW.W.0030.000000T0000Z-241210T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1143 AM MST Mon Dec 9 2024 /1243 PM CST Mon Dec 9 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. && $$ TXZ273-277-278-100000- /O.CON.KMAF.WI.Y.0023.000000T0000Z-241210T0000Z/ Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Fort Davis and Alpine 1243 PM CST Mon Dec 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose objects that could be damaged or blown away by strong winds. && $$ TXZ082-280>282-101000- /O.NEW.KMAF.FZ.A.0003.241211T0600Z-241211T1500Z/ Terrell-Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Chisos Basin, Dryden, Big Bend National Park, Presidio, Sanderson, Lajitas, and Castolon 1243 PM CST Mon Dec 9 2024 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Chisos Basin and Presidio Valley, and Lower Brewster County and Terrell Counties. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover outdoor faucets. To prevent water pipes from freezing wrap or drain or allow them to drip slowly. Bring pets indoors, or ensure that they have warm, dry shelter. && $$ Kenneth Greening
658 WWUS74 KMAF 100008 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 508 PM MST Mon Dec 9 2024 NMZ027-TXZ270-271-100115- /O.EXP.KMAF.HW.W.0030.000000T0000Z-241210T0000Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 508 PM MST Mon Dec 9 2024 /608 PM CST Mon Dec 9 2024/ ...HIGH WIND WARNING HAS EXPIRED... Westerly winds are gradually decreasing over the Guadalupe Mountains early this evening. The High Wind Warning has been allowed to expire. Occasional gusts to 40 to 50 mph will remain possible through around 8 PM MST. $$ TXZ273-277-278-100115- /O.EXP.KMAF.WI.Y.0023.000000T0000Z-241210T0000Z/ Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Fort Davis and Alpine 608 PM CST Mon Dec 9 2024 ...WIND ADVISORY HAS EXPIRED... Westerly winds are gradually decreasing over eastern Culberson County and the Davis Mountains early this evening. The Wind Advisory has been allowed to expire. $$ TXZ082-280>282-100815- /O.CON.KMAF.FZ.A.0003.241211T0600Z-241211T1500Z/ Terrell-Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Castolon, Lajitas, Dryden, Chisos Basin, Sanderson, Presidio, and Big Bend National Park 608 PM CST Mon Dec 9 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Chisos Basin and Presidio Valley, and Lower Brewster County and Terrell Counties. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Cover outdoor faucets. To prevent water pipes from freezing wrap or drain or allow them to drip slowly. Bring pets indoors, or ensure that they have warm, dry shelter. && $$ 21/Lindsey
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 9, 3:57 AM MST, 1 hour 1 minute earlier. Its key messages:
- Updated at 438 AM CST Mon Dec 9 2024
- A strong cold front moves through the region tonight into early Tuesday bringing colder temperatures for the middle of the coming week.
- A widespread freeze is possible Wednesday morning for the region. Freeze products may be needed in later forecasts for portions of the Rio Grande Valley that have yet to see their first freeze.
Area forecast discussion, Dec 9, 3:57 AM MST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Midland/Odessa TX 457 AM CST Mon Dec 9 2024 ...New AVIATION... .KEY MESSAGES... Updated at 438 AM CST Mon Dec 9 2024 - A strong cold front moves through the region tonight into early Tuesday bringing colder temperatures for the middle of the coming week. - A widespread freeze is possible Wednesday morning for the region. Freeze products may be needed in later forecasts for portions of the Rio Grande Valley that have yet to see their first freeze. && .SHORT TERM... (Today through Tuesday afternoon) Issued at 417 AM CST Mon Dec 9 2024 Westerly flow will continue today, but luckily not as strong as yesterday. The strongest winds will develop along and south of the Pecos River with gusts around 40 mph possible. Given the downslope component to the wind and sunny skies, temperatures will climb well above normal with highs around 70 degrees. A large-scale upper trough moving across the U.S. will send a strong cold front into our region this evening bringing strong north winds and much colder conditions. Low temperatures will fall mostly into the 30s, but with a decent breeze wind chills will be in the teens and 20s. Temperatures don't recover much on Tuesday afternoon with highs only in the mid to upper 40s for most. There is a low chance (<20%) of a few sprinkles or flurries Tuesday afternoon across SE NM and the northern Permian Basin as a disturbance rounds the base of the upper trough. No impacts are expected as the precipitation looks very light with temperatures near or above freezing. && .LONG TERM... (Tuesday night through Sunday) Issued at 417 AM CST Mon Dec 9 2024 A cold start to the long term forecast with temperatures dipping into the 20s nearly areawide. Freeze products will be needed for areas along the Rio Grande. Morning temperatures trend upwards through the rest of the week and into the weekend. An upper level ridge moves overhead and highs reach into the mid 60s for the end of the week and weekend. Lows move above normal into the upper 30s to low 40s. Conditions for the rest of the extended look to stay dry and mundane with a continued low(<5%) chance of precipitation. -Stickney && .AVIATION... (12Z TAFS) Issued at 438 AM CST Mon Dec 9 2024 Gusty winds continue this morning, especially across western terminals. A cold front arrives this evening switching winds to the north and northeast. VFR prevails through the period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 36 48 27 / 0 0 0 0 Carlsbad 69 36 47 24 / 0 0 10 0 Dryden 78 41 56 30 / 0 0 0 0 Fort Stockton 73 37 49 29 / 0 0 0 0 Guadalupe Pass 59 32 41 27 / 0 0 0 0 Hobbs 68 32 46 26 / 0 0 10 0 Marfa 64 34 47 22 / 0 0 0 0 Midland Intl Airport 70 36 47 28 / 0 0 0 0 Odessa 70 37 47 29 / 0 0 0 0 Wink 72 37 49 26 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....93 AVIATION...29
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 5:05 AM MST | Wind Advisory | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 12 hr |
| Dec 9, 11:43 AM MST | Freeze Watch | MAF | Brewster, Culberson, Jeff Davis, Presidio, Terrell | 24 hr |
Nearby
High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.